Alert archive / Georgia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 344, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Sep 5, 2002, 5:30 PM EDT for Polk County, Georgia. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2002, 5:30 PM EDT (21:30 UTC)
- Expired
- Sep 5, 2002, 6:00 PM EDT
- In force
- 30 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
County Polk County, GA
The radar
The Atlanta radar (KFFC), 99 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 5:44 PM EDT | Thunderstorm Wind | Cedartown, GA | The Polk county 911 center reported that a few trees were blown down. |
| Sep 5, 5:44 PM EDT | Hail 0.75 | Cedartown, GA | The Polk county 911 center reported dime size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 416 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 1350 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
328
WUUS52 KFFC 052130
SVRATL
GAC233-052200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
529 PM EDT THU SEP 5 2002
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN POLK COUNTY IN NORTHWEST GEORGIA
* UNTIL 600 PM EDT
* AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER CEDARTOWN...MOVING SOUTHWEST AT 5 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CEDARTOWN...
CASEYVILLE AND ESOM HILL.
HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3408 8542 3409 8531 3401 8513 3392 8510
3391 8539What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:45 PM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, Sep 5, 2:45 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 245 PM EDT THU SEP 5 2002 OVERVIEW: LARGE 500 MB HIGH CENTERED IN CENTRAL PART OF THE COUNTRY KEEPING CWA IN A NORTHERLY FLOW TODAY. FLOW SHIFTS TO EASTERLY FRIDAY AS PART OF RIDGE IN SOUTHERN APPALACHIANS BREAKS OFF SEPARATELY. TROPICAL SYSTEMS IN GULF OF MEXICO KEEP A GENERALLY WESTWARD DRIFT. WEAK FRONT OVER NORTH GEORGIA THIS AFTERNOON STALLS AND WASHES OUT OVER CENTRAL GEORGIA BY FRIDAY EVENING. BIGGEST QUESTION WILL BE EXTENT OF SURFACE HIGH PRESSURE RIDGING INTO CWA SATURDAY. SHORT TERM: DRY AIR APPARENT ON VISIBLE SATELLIE WITH NO CU OVER NORTH EXCEPT OVER MOUNTAINS. SO FAR NOTHING ON RADAR...BUT MAY STILL NEED ISOLATED FOR THIS EVENING IN CENTRAL. WILL USE MOSTLY CLEAR FOR NORTH GEORGIA TONIGHT AS CU OVER MOUNTAINS WILL DISSIPATE QUICKLY. MIN TEMPS COOLER A BIT TONIGHT NORTH OF THE FRONT AND ABOUT THE SAME IN CENTRAL GEORGIA. HIGHS FRIDAY AROUND 3-6 DEGREES COOLER. WILL PLAY FOR WEAK WEDGING SATURDAY...SO WILL STAY JUST BELOW COOLEST GUIDANCE MAXES IN AREAS AFFECTED BY WEDGE. EXTENDED: SUNDAY THRU THURSDAY...EXTENDED MODELS KEEP THE BASIC PATTERN OF STRONG 500 MB RIDGE FROM MIDWEST TO MID ATLANTIC WITH VARYING DEGREES AND LOCATIONS OF TROPICAL SYSTEMS MOVING UNDERNEATH RIDGE. THIS KEEPS THE DRY FORECAST GOING THRU THE EXTENDED PERIOD. TEMPS NEAR CLIMATOLOGY. FORECAST CONFIDENCE: GOOD CONFIDENCE FOR THE MOST PART. STILL SOME SLIGHT RESERVATIONS ABOUT GOING BELOW SATURDAYS GUIDANCE MAX TEMPS. FCSTID = 22 PRELIMINARY NUMBERS ATL 70 89 69 82 / 00 10 10 10 AHN 67 90 65 81 / 00 10 10 10 GVL 67 89 66 81 / 00 10 10 10 RMG 66 93 66 88 / 00 10 10 10 CSG 73 93 70 90 / 00 10 10 10 MCN 68 92 67 88 / 00 10 10 10 .ATL... GA...NONE. OUR DETAILED COUNTY FORECASTS ARE AVAILABLE AT FOUS52 KFFC. OUR AREA FORECAST FOR NORTH AND CENTRAL GEORGIA CITIES IS AVAILABLE AT FLUS42 KFFC. DH
Nearby
Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.